Maryland, 2014

Damaging Wind in Maryland, January 11, 2014

January 11, 2014 · NWS LWX · 1 event in 1 county or zone

A cold front moved through the Mid Atlantic and surface heating ahead of the front led to an unstable air mass in Southern Maryland. A line of showers with embedded thunderstorms led to gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the Mid Atlantic and surface heating ahead of the front led to an unstable air mass in Southern Maryland. A line of showers with embedded thunderstorms led to gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 11, 11:39 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 11, 11:39 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1139 AM EST SAT JAN 11 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. HIGH PRESSURE WILL FOLLOW FOR SUNDAY AND MONDAY FOLLOWED
BY ANOTHER COLD FRONT LATE MONDAY INTO TUESDAY. LOW PRESSURE COULD
IMPACT THE MIDDLE ATLANTIC ON WEDNESDAY FOLLOWED BY HIGH PRESSURE
TO CLOSE OUT THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
DENSE FOG ADVISORY WAS EARLIER EXTENED TIL 1 PM FOR THE MARYLAND
COUNTIES ALONG THE MASON DIXON LINE AND EXTREME EASTERN WV
PANHANDLE.

PREV...

DENSE FOG ADVISORY CONTINUES UNTIL 11 AM. THERE ARE STILL PLENTY
OF SITES AT 1/4SM. WILL HAVE RE-EVALUATE VERY SOON AS TO WHETHER
AN EXTENSION IS NECESSARY OR NOT /MAINLY NEAR THE MASON DIXON
LINE/. ALREADY HAVE SOME SHOWERS ON RADAR HEADED TOWARD I-95
WHICH MAY PROMOTE SOME IMPROVEMENT IN VSBYS AFTER THEY MOVE
THROUGH.

THIS LEADING LINE OF SHOWERS MAY HAVE EMBEDDED THUNDER FROM THE
NORTHERN PIEDMONT OF VIRGINIA EAST THROUGH SOUTHERN/CENTRAL
MARYLAND. SOUTHERN MARYLAND IS IN A DIFFERENT AIR MASS RIGHT NOW
GIVEN THE LOCATION OF A COASTAL FRONT. IN FACT...THE FRONT HAS
TILTED BACK TO AROUND KADW WITH A TEMP OF 57 WHILE KDCA IS 45 AND
KCGS 41. SOUTH OF THIS FRONT IS MOST LIKELY TO EXPERIENCE THUNDER
WITH THE LEADING ROUND...AND THERE MAY BE LOCALLY GUSTY WINDS.

BIG QUESTION IS HOW FAR NORTHWEST THE WARMER AIR CAN MAKE IT
BEFORE THE PRIMARY COLD FRONT CATCHES UP AND MOVES THROUGH THE
AREA LATER TODAY. THIS IS A CHALLENGE AND WILL HAVE RAMIFICATIONS
ON TEMPERATURES. CURRENT THINKING IS IT MAKES IT ALONG THE I-95
CORRIDOR...WITH AREAS NORTHWEST OF HERE WEDGED IN THE COOLER AIR
MASS AND AREAS SOUTHEAST OF HERE EXPERIENCING 50S AND EVEN LOWER
60S FOR A TIME TODAY.

NEXT ROUND OF SHOWERS WAS APPROACHING THE POTOMAC HIGHLANDS AT
15Z. THIS WILL MOVE EAST THROUGH THE AFTERNOON/EARLY EVENING.
RAINFALL MAY BECOME MODERATE TO HEAVY AS THIS MOVES THROUGH...AND
THERE MAY BE ISOLATED THUNDER AS WELL PRIMARILY NEAR/EAST OF
I-95.

FLOOD WATCH WILL REMAIN IN EFFECT. EVEN ON THE COOL SIDE...HIGH
MOISTURE CONTENT AND ANTECEDENT CONDITIONS SUPPORT THE POTENTIAL
FOR FLOODING OF SMALL STREAMS AND CREEKS.

DRIER AND COLDER AIR MOVES IN BEHIND THE COLD FRONT THIS EVE.
PRECIP WILL QUICKLY SHUT OFF FROM WEST TO EAST BEHIND THE FRONT.
LGT UPSLOPE SNOW SHOWERS POSSIBLE OVNGT ALONG THE ALLEGHENY FRONT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
COLD FRONT WILL CLEAR THE FORECAST AREA DURING SUNDAY AND A COOLER
AND DRIER AIRMASS WILL BUILD IN FROM THE WEST. SCATTERED SNOW
SHOWERS POSSIBLE SUNDAY MORNING OVER THE POTOMAC HIGHLANDS WITH
LITTLE TO NO ACCUMULATION EXPECTED. HIGH TEMPERATURES WILL RANGE
FROM THE 40S EAST OF THE BLUE RIDGE TO THE 30S OVER THE POTOMAC
HIGHLANDS. HIGH PRESSURE WILL SHIFT EAST AND OFFSHORE ON MONDAY.
THIS WILL ALLOW A RETURN FLOW FROM THE SOUTH AND SOUTHWEST WITH
MODERATING TEMPERATURES INTO THE 50S EXPECTED NEARLY AREA WIDE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
NEXT WEATHER SYSTEM MOVES ACROSS MONDAY NIGHT INTO TUESDAY WITH A
GOOD CHANCE OF RAIN ACROSS THE FORECAST AREA. COLDER AIR FILTERS
IN TUESDAY NIGHT WITH UPSLOPE SNOW SHOWERS POSSIBLE OVER THE
WESTERN SLOPES OF THE ALLEGHENY FRONT.

A COMPLEX FORECAST TAKES SHAPE BY WEDNESDAY AS THE GFS AND ECMWF
CONTINUE TO CARVE OUT A RATHER SHARP TROUGH OVER THE EASTERN
UNITED STATES. THE GFS CONTINUES TO SHOW A PROGRESSIVE PATTERN WITH
LITTLE IN THE WAY OF COASTAL LOW DEVELOPMENT WHILE THE ECMWF
CONTINUES ITS TREND OF DEVELOPING COASTAL LOW PRESSURE IN THE
VICINITY OF THE MIDDLE ATLANTIC WITH AT LEAST MARGINAL COLD AIR IN
PLACE. BASED ON THE ECMWF RUN TO RUN CONSISTENCY THE PAST FEW
DAYS...DECIDED TO ADD CHANCE POPS FOR RAIN OR SNOW EAST OF THE
BLUE RIDGE AND SNOW TO THE WEST. CONFIDENCE IS LOW BUT THIS EVENT
WILL REQUIRE CLOSE MONITORING OVER THE NEXT FEW DAYS.

HIGH PRESSURE BUILDS IN BY THURSDAY FOLLOWED BY ANOTHER COLD FRONT
BY FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
EXPECT LIFR CONDITIONS MUCH OF THE TIME TODAY...IN FOG AND THEN
ROUNDS OF MODERATE TO HEAVY SHOWERS. FIRST ROUND AFFECTS THE HUBS
THROUGH 16-1630Z...THEN ANOTHER ROUND WILL OCCUR AS A COLD FRONT
APPROACHES LATER THIS AFTERNOON. WINDS SHIFT BEHIND THE FRONT BY
EVENING AND W-NW WINDS WILL BE ACCOMPANIED BY AN IMPROVEMENT IN
CIGS/VSBYS...WITH VFR CONDITIONS EXPECTED BY 00-02Z.

VFR CONDITIONS EXPECTED SUNDAY INTO MONDAY. SUB VFR CIGS AND VSBYS
EXPECTED LATE MONDAY NIGHT AND TUESDAY AS THE NEXT WEATHER SYSTEM
APPROACHES FROM THE WEST. PRECIPITATION WILL TAKE THE FORM OF
RAIN. WINTRY PRECIPITATION MAY BE POSSIBLE ON WEDNESDAY.

&&

.MARINE...
SLY FLOW WILL INCREASE LATER THIS MRNG AND AFTN FROM SOUTH TO
NORTH AS A COLD FRONT APPROACHES. THE FRONT WILL MOVE ACROSS THE
WATERS THIS EVE. SCA IS IN EFFECT...EXCEPT FOR GALES ON THE BAY
FROM DRUM PT TO SMITH PT AND THE TANGIER SOUND AREA. SHOWERS AND
EMBEDDED THUNDER MAY BRING DOWN STRONG WIND GUSTS. WLY WINDS
BEHIND THE FRONT WILL DECREASE BUT LOW-END SCA WINDS STILL
POSSIBLE TNGT.

SMALL CRAFT CONDITIONS ARE POSSIBLE ON SUNDAY AS A COLD FRONT
PUSHES ACROSS THE WATERS. SMALL CRAFT CONDITIONS MAY ALSO BE
POSSIBLE ON MONDAY AND AGAIN WEDNESDAY.

&&

.HYDROLOGY...
A VERY MOIST AIRMASS WILL BE MOVING INTO THE REGION AHEAD OF AN
APPROACHING COLD FRONT TODAY. PWAT VALUES RISE TO AROUND 1.50
INCH...WHICH IS 3 TO NEARLY 4 STANDARD DEVIATIONS ABOVE NORMAL FOR
THIS TIME OF YEAR. SOILS ARE MOIST AND COLD...RESULTING IN MOST OF
THE RAINFALL BEING CONVERTED TO RUNOFF.

WE EXPECT 1 TO 2 INCHES OF TOTAL RAIN EAST OF THE BLUE RIDGE WITH
EVEN HIGHER AMOUNTS IN LOCALIZED AREAS. GIVEN BOTH THE ANTECEDENT
CONDITIONS AND THE ANOMALOUSLY HIGH MOISTURE...FLOOD WATCH
CONTINUES FOR MAINLY THE DC AND BALTIMORE METRO AREAS. THE
LIMITING FACTOR IS THE PROGRESSIVE NATURE OF THE SYSTEM.

DESPITE LIGHTER RAINFALL FURTHER WEST...THE EFFICIENT RUNOFF MAY
STILL BE ENOUGH...WHEN COMBINED OVER THE ENTIRE BASIN...TO CAUSE
FLOODING ON OPEQUON CREEK. THEREFORE...A SEPARATE POINT FLOOD WATCH
IS IN EFFECT FOR THAT STREAM AND IMMEDIATELY SURROUNDING AREAS.
THIS POINT MAY NEED TO BE UPGRADED TO A WARNING LATER TODAY. IN
ADDITION...SEVERAL OTHER POINTS JUST REACH ACTION STAGES
INCLUDING DAWSONVILLE...FREDERICK AND MILLVILLE.

REGARDING RIVER ICE...VIRTUALLY ALL THE GAUGES THAT WERE SHOWING ICE
EFFECTS APPEAR TO HAVE THAWED DESPITE TEMPERATURES ONLY BEING
SLIGHTLY ABOVE FREEZING THE LAST COUPLE DAYS. THE EXCEPTIONS ARE
IN AREAS OF LOW FLOW...BUT THOSE ARE UNLIKELY TO POSE A FLOOD
THREAT. SOME MINOR WITHIN-BANK RISES HAVE BEEN OBSERVED AND WILL
CONTINUE TO BE POSSIBLE DUE TO ICE EFFECTS...BUT ICE-RELATED FLOOD
POTENTIAL APPEARS LOW AT THIS TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
MD...FLOOD WATCH THROUGH THIS EVENING FOR MDZ004>007-009>011-013-
     014.
     DENSE FOG ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MDZ003>007-011-501-502.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ042-052>054-501-502.
WV...DENSE FOG ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ532-533-537-
     540>542.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
     FOR ANZ534-543.
     GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ534-543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ530-531-536-
     538-539.

&&

SYNOPSIS...BPP/JRK/KRW
NEAR TERM...BPP/GMS/JRK
SHORT TERM...KRW
LONG TERM...KRW
AVIATION...BPP/GMS/JRK/KRW
MARINE...BPP/GMS/JRK/KRW
HYDROLOGY...BPP/JRK/JE
Hazardous weather outlook, Jan 11, 1:06 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 PM EST SAT JAN 11 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
106 PM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY AND THIS EVENING FOR THE
BALTIMORE-WASHINGTON METROPOLITAN AREA. PLEASE SEE WBCFFALWX FOR
MORE DETAILS.

THERE IS A POTENTIAL FOR A FEW STRONG THUNDERSTORMS AHEAD OF A
COLD FRONT THIS AFTERNOON. THESE STORMS COULD PRODUCE LOCALLY
DAMAGING WINDS IN SOUTHERN MARYLAND.

A GALE WARNING IS IN EFFECT TODAY FOR THE CHESAPEAKE BAY FROM DRUM
POINT TO SMITH POINT. A SMALL CRAFT ADVISORY IS IN EFFECT THIS
MORNING FOR THE LOWER TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE
UP TO NORTH BEACH. THE SMALL CRAFT ADVISORY EXPANDS THIS AFTERNOON
TO INCLUDE THE MIDDLE TIDAL POTOMAC RIVER AND THE REST OF THE
MARYLAND CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR ALL OF THE WATERS
EXCEPT THE UPPER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
106 PM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY AND THIS EVENING FOR THE
BALTIMORE-WASHINGTON METROPOLITAN AREA. PLEASE SEE THE LATEST
WBCFFALWX FOR MORE DETAILS.

RISES OF LARGER RIVERS AND CREEKS WILL BE POSSIBLE TONIGHT. A
RIVER FLOOD WATCH GOES INTO EFFECT LATE TONIGHT FOR THE OPEQUON
CREEK NEAR MARTINSBURG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RISES OF LARGER RIVERS AND CREEKS MAY CONTINUE INTO SUNDAY. THE
RIVER FLOOD WATCH CONTINUES SUNDAY FOR THE OPEQUON CREEK NEAR
MARTINSBURG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dover AFB radar (KDOX), 113 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
January 11, 3:14 PM EST
Where
St. Mary'S County, Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
911 Call Center
Coordinates
38.120, -76.370

There were reports of damage to trailers, debris strewn about and power lines down with a transformer out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495585.